Iowa, 2014

Tornado and Flash Flood in Iowa, June 16 to 18, 2014

June 16 to 18, 2014 · NWS FSD · 44 events in 11 counties and zones

Thunderstorms produced numerous events of large hail, damaging winds, flash flooding, and areal flooding across most of northwest Iowa from late morning through the evening of June 16th. There was also one brief tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$470,000
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced numerous events of large hail, damaging winds, flash flooding, and areal flooding across most of northwest Iowa from late morning through the evening of June 16th. There was also one brief tornado. The areal flooding was a longer term event and persisted through much of June 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 16, 5:50 AM CST, 5 hours 19 minutes earlier.

Area forecast discussion, Jun 16, 5:50 AM CST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
650 AM CDT MON JUN 16 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 433 AM CDT MON JUN 16 2014

CONTINUED ACTIVE FORECAST ACROSS THE AREA WITH WARM FRONT LIFTING
NORTH THROUGHOUT THE DAY.  AS OF 09Z...SATELLITE SHOWED AN AREA OF
MID LEVEL CLOUDS DEVELOPING ACROSS CENTRAL NEBRASKA ON THE NORTHERN
EDGE OF THE LOW LEVEL JET ACROSS THE PLAINS.  THE LOW LEVEL JET WILL
EFFICIENTLY TRANSPORT MOISTURE NORTHWARD WITH PRECIPITABLE WATER
VALUES JUMPING FROM AROUND 0.7-1 INCH THIS MORNING TO AROUND AN INCH
AND A HALF AS THE WARM FRONT LIFTS NORTH.

SHORT TERM HI RES MODELS SHOW AREA OF CONVECTION DEVELOPING ACROSS
NORTH CENTRAL NEBRASKA THEN LIFTING NORTHEAST THROUGHOUT THE DAY.
EXPECTATION IS THAT STORMS WOULD BE ELEVATED INITIALLY...BUT WOULD
HAVE THE POTENTIAL TO BECOME INCREASINGLY SURFACE BASED AS
TEMPERATURES WARM INTO THE MID AND UPPER 70S.  MODEL SOUNDING SHOW
MODEST SPEED SHEAR IN THE LOW LEVELS OF THE ATMOSPHERE...WITH STRONG
SPEED AND DIRECTIONAL SHEAR ALOFT. 0-6KM BULK SHEAR IS SOMEWHERE IN
THE NEIGHBORHOOD OF 50-60 KNOTS...AND WITH WARM FRONT LIFTING NORTH
THROUGH THE DAY...ALL FORMS OF SEVERE WEATHER ARE POSSIBLE TODAY.

STILL SOME QUESTIONS AS TO HOW DAY WILL EVOLVE...BUT THINK THE BEST
CHANCE FOR TORNADOES WILL BE THIS AFTERNOON ALONG THE WARM FRONT.
SOME OF THE HI RES MODELS SHOW FAVORED AREA OF DEVELOPMENT WILL BE
ON THE SOUTH SIDE OF THE COMPLEX OF STORMS AS IT LIFTS TO THE
NORTHEAST...WHILE OTHERS SUGGEST MULTIPLE WAVES OF CONVECTION
DEVELOPING TODAY. HARD TO DECIDE WHICH IS CORRECT...AS ATMOSPHERE
WILL ONLY BE WEAKLY CAPPED FROM MID MORNING ON.  MODELS SUGGEST THAT
WARM FRONT WILL BE LOCATED WITHIN THE VICINITY OF I-90 AT 18Z.  IF
THE BOUNDARY IS ABLE TO MAKE IT THIS FAR NORTH THIS MORNING...THE
POTENTIAL FOR TORNADOES WOULD BE HIGHEST WITH ANY SURFACE BASED
CONVECTION ALONG THIS BOUNDARY AS IT CONTINUES TO WORK NORTH.  WITH
THIS IN MIND...ADDED MENTION OF TORNADOES TO THE ZFP IN PORTIONS OF
SOUTHWEST MINNESOTA THROUGH THE AFTERNOON HOURS.

WITH RECENT RAINS ACROSS THE AREA...FLASH FLOOD GUIDANCE IS QUITE
LOW ACROSS EASTERN CWA.  WITH PWAT VALUES APPROACHING 2 STANDARD
DEVIATIONS...SOUTH OF THE WARM FRONT...WENT AHEAD AND ISSUED FLASH
FLOOD WATCH FOR EASTERN HALF OF THE FORECAST AREA THROUGH TONIGHT.

IN TERMS OF TEMPERATURES...HAVE LOWERED FORECAST HIGHS IN THE I-29
CORRIDOR WITH THE EXPECTATION OF CONVECTION AROUND. WITH MUGGY
AIRMASS LINGERING ACROSS THE AREA TONIGHT...WILL LIKELY SEE SLOW
DIURNAL FALL IN TEMPERATURES OVERNIGHT.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 433 AM CDT MON JUN 16 2014

UNSETTLED PATTERN CONTINUES THROUGH MIDWEEK ACROSS THE NORTHERN
PLAINS...THOUGH LOCATION OF BETTER THUNDERSTORM CHANCES WILL BE
SOMEWHAT DEPENDENT ON LOCATION OF BOUNDARIES AND ABILITY TO OVERCOME
FORMIDABLE CAPPING INVERSION WHICH DEVELOPS IN INCREASINGLY WARM AND
HUMID AIR MASS. FOR TUESDAY...MODELS HINTING AT WARM FRONT LOCATED
ACROSS OUR FAR NORTHEAST CWA BY LATE AFTERNOON WITH WEAK MID LEVEL
WAVE LIFTING NORTHEAST ACROSS THE BOUNDARY BY 00Z. WILL KEEP LOW TO
MID CHANCE POPS CONCENTRATED ACROSS THE FAR NORTHEAST CWA IN THE
LATE AFTERNOON/EVENING...THOUGH WITH A LITTLE UNCERTAINTY REGARDING
THE BOUNDARY LOCATION...WILL CARRY A SLIGHT CHANCE AS FAR SOUTH AS
I-90 IN SD...AND KSHL/KSLB LINE IN NORTHWEST IOWA. INSTABILITY IS
STRONG AS TEMPERATURES RISE INTO THE MID 80S TO LOWER 90S...AND DEW
POINTS CLIMB INTO THE LOWER 70S. THIS SHOULD BE ENOUGH TO SUPPORT A
FEW SEVERE STORMS DESPITE RELATIVELY WEAK DEEP LAYER SHEAR...THOUGH
SHEAR WOULD BE LOCALLY ENHANCED NEAR THE BOUNDARY. AGAIN ALL OF THIS
CONTINGENT ON BREAKING THE CAP...SO CONFIDENCE IN SEVERE COVERAGE ON
TUESDAY IS RELATIVELY LOW.

EXPECT ANY EVENING ACTIVITY TO EXIT BY AROUND MIDNIGHT...LEAVING
MOSTLY DRY CONDITIONS LATER TUESDAY NIGHT INTO WEDNESDAY MORNING AND
GIVING ATMOSPHERE A CHANCE TO RECHARGE FOR WEDNESDAY AFTERNOON/NIGHT
AS STRONGER UPPER TROUGH MOVES FARTHER EASTWARD AND SURFACE WAVE
SHIFTS INTO THE EASTERN DAKOTAS. DAYTIME HOURS MAY AGAIN REMAIN
CAPPED...ESPECIALLY ACROSS OUR SOUTHERN AREAS WITH WARM FRONT MORE
LIKELY STILL POSITIONED NEAR/NORTH OF HIGHWAY 14. PRECIP CHANCES
INCREASE WEDNESDAY NIGHT WITH UPPER TROUGH SWINGING NORTHEASTWARD
INTO THE REGION. AS DEEP LAYER FLOW BECOMES MORE UNIDIRECTIONAL IN
AREAS EAST OF THE SLOW MOVING LOW LEVEL BOUNDARY...THERE IS CONCERN
THAT EASTERN PARTS OF OUR AREA COULD AGAIN SEE SOME LOCALLY HEAVY
RAINFALL AMOUNTS...ESPECIALLY WITH PRECIPITABLE WATER VALUES STILL
FORECAST IN THE 1.5+ INCH RANGE.

TUESDAY/WEDNESDAY SHOULD BE THE WARMEST DAYS OF THE WEEK...WITH THE
EXPECTED LACK OF DAYTIME CONVECTION ALLOWING TEMPERATURES TO CLIMB
INTO THE MID 80S TO LOWER 90S BOTH DAYS. COLD FRONT MAKES A PUSH
EAST THROUGH THE AREA THURSDAY...AND WILL SEE A LINGERING CHANCE OF
SHOWERS AND THUNDERSTORMS DURING THE DAY...DECREASING BY THURSDAY
NIGHT AS THE FRONTAL BOUNDARY LIFTS NORTHEAST. SOME DISCREPANCIES
AMONG THE MODELS REGARDING EVOLUTION OF UPPER LOW THROUGH THE LATTER
PORTIONS OF THE WEEK. GFS/GEM HOLD ONTO THE CLOSED UPPER LOW ACROSS
THE NORTHERN PLAINS...WHILE ECMWF KICKS IT EAST AND SLOWLY BUILDS A
RIDGE BAND INTO THE PLAINS. DESPITE THE DIFFERENCES...BOTH GFS AND
ECMWF POINT TOWARD A LESS ACTIVE PATTERN FOR OUR REGION THURSDAY
NIGHT THROUGH SUNDAY...WITH TEMPERATURES COOLER THAN MIDWEEK...BUT
FAIRLY CLOSE TO SEASONAL NORMALS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 642 AM CDT MON JUN 16 2014
MAIN CONCERN IS THUNDERSTORM CHANCES WITH INCREASING UNCERTAINTY
AFTER 21Z AS TO LOCATION AND TIMING. MID LEVEL CONVECTION
CONTINUES TO DEVELOP ACROSS CENTRAL SD AND SPREAD EAST/NORTHEAST TOWARD
KHON AND KFSD. BRING CONVECTION INTO KHON BETWEEN 14Z AND 16Z AND
INTO KFSD BETWEEN 16Z AND 18Z.  AFTER 21Z...STILL DO EXPECT
CONVECTION ESPECIALLY ALONG AND EAST OF I-29 BUT AT THIS POINT IT IS
HARD TO NARROW DOWN PRECISE TIMING IN THE TAFS...AND DO NOT HAVE
IN THE FORECAST. ANY CONVECTION AFTER 18Z WOULD HAVE THE LIKLIHOOD
OF BEING SEVERE...WITH STRONG WINDS...HAIL AND TORNADOES ALL
POSSIBLE. IN ADDITION...HEAVY RAIN COULD REDUCE VISIBILITY
TEMPORARILY WITH THESE STORMS. THE THREAT FOR STORMS DWINDLES
AFTER 00Z TUESDAY ALONG THE I-29 CORRIDOR...AND SHIFTS EAST
THROUGH THE EVENING HOURS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH FROM 10 AM CDT THIS MORNING THROUGH THIS
     EVENING FOR SDZ067-070-071.

MN...FLASH FLOOD WATCH FROM 10 AM CDT THIS MORNING THROUGH THIS
     EVENING FOR MNZ072-080-081-089-090-097-098.

IA...FLASH FLOOD WATCH FROM 10 AM CDT THIS MORNING THROUGH THIS
     EVENING FOR IAZ001>003-012>014-020>022-031-032.

NE...FLASH FLOOD WATCH FROM 10 AM CDT THIS MORNING THROUGH THIS
     EVENING FOR NEZ013-014.

&&

SHORT TERM...
LONG TERM...JH
AVIATION...
Hazardous weather outlook, Jun 16, 5:00 AM CST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
600 AM CDT MON JUN 16 2014

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ014-SDZ056-062-067-071-171100-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DAKOTA-MOODY-MINNEHAHA-UNION-
600 AM CDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION LATE THIS MORNING INTO THIS
AFTERNOON. LARGE HAIL TO THE SIZE OF BASEBALLS...70 MPH
WINDS...AND TORNADOES ARE POSSIBLE AFTER 11 AM.

AREA RIVERS AND STREAMS CONTINUE TO RUN VERY HIGH OR IN FLOOD STAGE
AFTER RECENT HEAVY RAINFALL AND THE FAILURE OF THE LOWER DAM AT BLUE
MOUND STATE PARK. FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF
THE BIG SIOUX...SPLIT ROCK CREEK...PIPE STONE CREEK...THE ROCK
RIVER...THE LITTLE SIOUX AND WEST FORK DITCH UNTIL AT LEAST TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE MAINLY NORTH OF INTERSTATE 90
TUESDAY EVENING...AND ONCE AGAIN ACROSS THE REGION WEDNESDAY AFTERNOON
INTO WEDNESDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE.

HEAT INDICIES OF 95 TO 100 WILL BE POSSIBLE SOUTH OF INTERSTATE 90
TUESDAY AND WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 11 AM.

NEZ013-SDZ038>040-050-052>055-057>061-063>066-068>070-171100-
DIXON-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-
LAKE-BRULE-AURORA-DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-
HUTCHINSON-TURNER-BON HOMME-YANKTON-CLAY-
600 AM CDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTH CENTRAL SOUTH
DAKOTA...AND ARE EXPECTED TO LIFT NORTHEAST THROUGH THE MORNING
ACROSS THE AREA. SOME OF THESE STORMS MAY BE SEVERE PRODUCING HAIL
TO THE SIZE OF GOLF BALLS...AND WIND GUST TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE MAINLY NORTH OF INTERSTATE 90
TUESDAY EVENING...AND ONCE AGAIN ACROSS THE REGION WEDNESDAY AFTERNOON
INTO WEDNESDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7AM TODAY.

In the hours before

Local storm report, Jun 16, 9:42 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1042 AM CDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 AM     HAIL             1 N CHAMBERLAIN         43.82N 99.32W
06/16/2014  E1.50 INCH       BRULE              SD   EMERGENCY MNGR

&&

ADAMS
Local storm report, Jun 16, 10:19 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1119 AM CDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 AM     TSTM WND GST     10 E BERESFORD          43.08N 96.58W
06/16/2014  E50 MPH          UNION              SD   TRAINED SPOTTER

            ALSO SOME PEA SIZED HAIL

&&

ADAMS
Local storm report, Jun 16, 10:32 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1132 AM CDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HAIL             WESSINGTON SPRINGS      44.08N 98.57W
06/16/2014  E0.88 INCH       JERAULD            SD   PUBLIC

&&

ADAMS
Local storm report, Jun 16, 10:44 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1144 AM CDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HAIL             8 SW WESSINGTON SPRINGS 44.00N 98.69W
06/16/2014  E1.00 INCH       JERAULD            SD   PUBLIC

&&

ADAMS

The radar

The Omaha radar (KOAX), 112 km away, was scanning. The volume nearest the first event began at 17:11 UTC.

Open the radar archive at this moment

Event by event

16 hail, 12 thunderstorm wind, 12 flood, 2 heavy rain, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Woodbury

When
June 16, 11:09 AM CST
Where
Woodbury County, 1.68 mi WNW of Salix
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.330, -96.310

Hail, Plymouth

When
June 16, 12:19 PM CST
Where
Plymouth County, 4.11 mi E of Struble
Measured
1 in hail
Reported by
Public
Coordinates
42.910, -96.100

Thunderstorm Wind, Sioux

When
June 16, 12:30 PM CST
Where
Sioux County, Rock Vly
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.200, -96.300

Thunderstorm winds caused tree damage, including up to 8 inch diameter branches blown down. The winds were accompanied by large hail.

Hail, Sioux

When
June 16, 12:30 PM CST
Where
Sioux County, Rock Vly
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.200, -96.300

Large hail was accompanied by damaging thunderstorm winds.

Hail, Sioux

When
June 16, 12:35 PM CST
Where
Sioux County, 0.51 mi E of Alton
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
42.980, -95.990

Hail, Lyon

When
June 16, 12:56 PM CST
Where
Lyon County, 0.69 mi S of George
Measured
1 in hail
Reported by
Public
Coordinates
43.340, -96.000

Hail, O'Brien

When
June 16, 12:57 PM CST
Where
O'Brien County, Primghar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.080, -95.630

Hail, Lyon

When
June 16, 1:13 PM CST
Where
Lyon County, 2.81 mi S of George Sudenga Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.310, -95.960

Hail, Osceola

When
June 16, 1:45 PM CST
Where
Osceola County, 0.5 mi E of Ocheyedan
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.420, -95.540

Hail, Osceola

When
June 16, 2:00 PM CST
Where
Osceola County, 1 mi E of Harris
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.450, -95.430

Tornado, Lyon

When
June 16, 2:43 PM CST to 2:44 PM CST
Where
Lyon County, 1.47 mi NNE of Alvord to 1.55 mi NNE of Alvord
Rating
EF0
Path length
0.2 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
43.370, -96.310

A brief tornado caused no reported damage.

Thunderstorm Wind, Lyon

When
June 16, 3:10 PM CST
Where
Lyon County, 5.02 mi W of Little Rock
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.450, -96.000

Thunderstorm winds caused tree damage, including up to 3 inch diameter branches blown down.

Hail, Dickinson

When
June 16, 3:15 PM CST
Where
Dickinson County, 0.85 mi NW of Okoboji
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
43.390, -95.140

Hail, Clay

When
June 16, 3:26 PM CST
Where
Clay County, 3.79 mi ENE of Langdon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.240, -95.010

Golf ball size hail caused an unknown amount of damage to windows and vehicles.

Hail, Dickinson

When
June 16, 3:37 PM CST
Where
Dickinson County, 3.02 mi E of Terril
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.300, -94.920

Hail was mostly quarter size or smaller, with a few stones as large as golf balls.

Thunderstorm Wind, Dickinson

When
June 16, 3:37 PM CST
Where
Dickinson County, 3.31 mi WNW of Lake Park
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.490, -95.380

Thunderstorm winds caused tree damage.

Thunderstorm Wind, Dickinson

When
June 16, 3:43 PM CST
Where
Dickinson County, 1.38 mi S of Lake Park
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.450, -95.320

Thunderstorm winds caused tree damage.

Thunderstorm Wind, Dickinson

When
June 16, 3:45 PM CST
Where
Dickinson County, 1.22 mi NE of Superior
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.440, -94.960

Thunderstorm winds snapped off 8 power poles.

Thunderstorm Wind, Dickinson

When
June 16, 3:50 PM CST
Where
Dickinson County, 0.85 mi NW of Okoboji
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.390, -95.140

Thunderstorm winds snapped off 8 power poles.

Hail, Clay

When
June 16, 3:54 PM CST
Where
Clay County, 0.51 mi E of Peterson
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
42.920, -95.340

Thunderstorm Wind, Dickinson

When
June 16, 4:00 PM CST
Where
Dickinson County, 1.38 mi N of Spirit Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.450, -95.100

Thunderstorm winds caused tree damage, including at least one tree blown down. The winds were accompanied by marble size hail.

Thunderstorm Wind, Buena Vista

When
June 16, 4:45 PM CST
Where
Buena Vista County, 0.69 mi N of Sioux Rapids
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.890, -95.150

Thunderstorm winds caused widespread tree damage, including numerous trees blown down.

Hail, Woodbury

When
June 16, 4:53 PM CST
Where
Woodbury County, 0.86 mi NW of Sioux City
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
42.510, -96.390

Hail, O'Brien

When
June 16, 5:11 PM CST
Where
O'Brien County, 6.24 mi S of Hartley Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.080, -95.480

Heavy Rain, Cherokee

When
June 16, 6:00 PM CST to 11:14 PM CST
Where
Cherokee County, 2.9 mi NE of Cherokee
Reported by
Trained Spotter
Coordinates
42.780, -95.510

Rainfall of 3.70 inches was measured.

Heavy Rain, Buena Vista

When
June 16, 6:00 PM CST to 11:30 PM CST
Where
Buena Vista County, 4.56 mi W of Linn Grove
Reported by
COOP Observer
Coordinates
42.880, -95.340

Rainfall of 5.00 inches was measured.

Hail, Lyon

When
June 16, 6:17 PM CST
Where
Lyon County, 2.81 mi S of Lakewood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.310, -96.160

Flood, Lyon

When
June 16, 6:25 PM CST to June 18, 6:30 PM CST
Where
Lyon County, 2.3 mi NNW of Granite to 3.77 mi ESE of Beloit
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
43.500, -96.590

Persistent moderate to heavy rain caused flooding of fields and other lowlands, including several roads, homes, and businesses. This flooding lasted for almost two days, and was aggravated locally by additional storms during that time. Some roads were damaged or washed out.

Flood, Osceola

When
June 16, 6:25 PM CST to June 18, 6:30 PM CST
Where
Osceola County, 8.54 mi NW of Sibley to 4.58 mi SW of Ashton
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
43.500, -95.870

Persistent moderate to heavy rain caused flooding of fields and other lowlands, including several roads, homes, and businesses. This flooding lasted for almost two days, and was aggravated locally by additional storms during that time. Some roads were damaged or washed out.

Flood, Dickinson

When
June 16, 6:25 PM CST to June 18, 6:30 PM CST
Where
Dickinson County, 4.08 mi WNW of Lake Park to 5.7 mi WSW of West Okoboji
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
43.500, -95.390

Persistent moderate to heavy rain caused flooding of fields and other lowlands, including several roads, homes, and businesses. This flooding lasted for almost two days, and was aggravated locally by additional storms during that time. Some roads were damaged or washed out.

Flood, Sioux

When
June 16, 6:25 PM CST to June 18, 6:30 PM CST
Where
Sioux County, 3.66 mi NW of Fairview to 3.1 mi WNW of Lebanon
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
43.260, -96.560

Persistent moderate to heavy rain caused flooding of fields and other lowlands, including several roads, homes, and businesses. This flooding lasted for almost two days, and was aggravated locally by additional storms during that time. Some roads were damaged or washed out.

Flood, O'Brien

When
June 16, 6:25 PM CST to June 18, 6:30 PM CST
Where
O'Brien County, 1.66 mi WNW of Ritter to 7.15 mi SW of Germantown
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
43.260, -95.860

Persistent moderate to heavy rain caused flooding of fields and other lowlands, including several roads, homes, and businesses. This flooding lasted for almost two days, and was aggravated locally by additional storms during that time. Some roads were damaged or washed out.

Flood, Clay

When
June 16, 6:25 PM CST to June 18, 6:30 PM CST
Where
Clay County, 6.91 mi NNW of Everly to 8.99 mi WSW of Peterson
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
43.260, -95.390

Persistent moderate to heavy rain caused flooding of fields and other lowlands, including several roads, homes, and businesses. This flooding lasted for almost two days, and was aggravated locally by additional storms during that time. Some roads were damaged or washed out.

Flood, Plymouth

When
June 16, 6:25 PM CST to June 18, 6:30 PM CST
Where
Plymouth County, 5.55 mi N of Akron to 8.69 mi W of Westfield
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.910, -96.540

Persistent moderate to heavy rain caused flooding of fields and other lowlands, including several roads, homes, and businesses. This flooding lasted for almost two days, and was aggravated locally by additional storms during that time. Some roads were damaged or washed out.

Flood, Cherokee

When
June 16, 6:25 PM CST to June 18, 6:30 PM CST
Where
Cherokee County, 6.92 mi NNW of Marcus to 7.61 mi W of Washta
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.910, -95.860

Persistent moderate to heavy rain caused flooding of fields and other lowlands, including several roads, homes, and businesses. This flooding lasted for almost two days, and was aggravated locally by additional storms during that time. Some roads were damaged or washed out.

Flood, Buena Vista

When
June 16, 6:25 PM CST to June 18, 6:30 PM CST
Where
Buena Vista County, 7.38 mi WNW of Linn Grove to 5.14 mi S of Hanover
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.910, -95.390

Persistent moderate to heavy rain caused flooding of fields and other lowlands, including several roads, homes, and businesses. This flooding lasted for almost two days, and was aggravated locally by additional storms during that time. Some roads were damaged or washed out.

Flash Flood, Plymouth

When
June 16, 8:03 PM CST to 9:00 PM CST
Where
Plymouth County, 2.81 mi S of Craig to 3.75 mi NW of Brunsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.860, -96.290

Heavy rain caused flash flooding of two county roads near an intersection, forcing closure of the intersection.

Flood, Woodbury

When
June 16, 8:06 PM CST to June 17, 8:00 AM CST
Where
Woodbury County, 6.45 mi WNW of Leeds to 6.32 mi W of Sloan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.560, -96.490

Persistent moderate to heavy rain caused flooding of some fields and other lowlands, including several roads. This flooding lasted into the daylight hours of June 17th after the rain subsided.

Flood, Ida

When
June 16, 8:06 PM CST to June 17, 8:00 AM CST
Where
Ida County, 11.14 mi WNW of Holstein to 4.27 mi W of Holstein
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.560, -95.740

Persistent moderate to heavy rain caused flooding of some fields and other lowlands, including several roads. This flooding lasted into the daylight hours of June 17th after the rain subsided.

Flood, Plymouth

When
June 16, 8:31 PM CST to 11:00 PM CST
Where
Plymouth County, 2.13 mi NNE of Le Mars Muni Arpt to 2.31 mi SE of Le Mars Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.810, -96.190

Prolonged moderate to heavy rain cause flooding of streets in Le Mars, with water running over curbs.

Thunderstorm Wind, Plymouth

When
June 16, 8:45 PM CST
Where
Plymouth County, 0.69 mi N of Le Mars
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.790, -96.170

Thunderstorm winds caused tree damage, including limbs up to 6 inches in diameter blown down. The winds were accompanied by small hail.

Thunderstorm Wind, Woodbury

When
June 16, 9:47 PM CST
Where
Woodbury County, 0.69 mi S of Sioux City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.490, -96.380

Thunderstorm winds caused tree damage, including four inch diameter branches blown down.

Thunderstorm Wind, Woodbury

When
June 16, 9:48 PM CST
Where
Woodbury County, 0.51 mi W of Leeds
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.530, -96.380

Thunderstorm winds caused tree damage. The winds were accompanied by small hail.

Thunderstorm Wind, Woodbury

When
June 16, 9:55 PM CST
Where
Woodbury County, 1.47 mi NNW of Salix
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.340, -96.290

Thunderstorm winds caused tree damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyThe tornado archive for Iowa, 2014Warnings in Iowa, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520052, 520055, 520056, 520057, 520060, 520063, 520064, 520070, 520080, 520084, 520210, 520219, 520220, 520222, 520225, 520226, 520227, 520229, 520230, 520231, 520232, 520248, 520268, 520270, 520299, 520300, 520275, 520498, 520499, 520500, 520502, 520503, 520505, 520508, 520510, 520513, 520285, 520518, 520519, 520287, and more.